Dexamethasone, a.k.a. decadron, is a steroid commonly used by many people for many health conditions including cancer. I’ve been taking it in various doses daily since my hospital stay in February, almost six months ago. Something very important about this drug is to not suddenly stop taking it. It is critical to taper down before stopping. My care team has been working to find the best dose for me, and in process I’ve learned a few things.
First, can you tell these two pills apart?
If you look closely enough, yes you can, but don’t they look very much alike? These are both the same drug, but one is 4 mg and the other is 0.5 mg. How easy would it be to make a significant, health-altering mistake?
Dexamethasone is a steroid that people frequently vary the dose of, so often have both 4mg and .5 mg pills in their home, and frequently need to cut the 4’s in half. One of the two main issues I’ve bumped up against is how similar they look. It is possible to tell them apart, but very challenging. If you’re taking 3mg, for example, you would cut a 4 in half and add two .5’s, but if you accidentally got that backwards, you would ingest 8.25 and that could really hurt a person. The second is that it is very difficult for the ordinary person to break one in half. These seem like simple fixes with a design change on the 4 mg pill.
I’m feeling a little more energized and today I reached out to a dear friend who has a good friend who is a pharmacist to ask for contacts and advice on how to proceed it I’m seeking to drive change here. I don’t know how much energy I have for this, but could perhaps send an email.
Also really want to give a shout out to my pharmacist at the Glebe Apothecary who cut a whole bunch of 4mg pills in half for me last time I had the prescription filled. I asked about the cost of the pill cutter, but chose not to buy it, and when my pills were delivered they came like this. Such a good gift! This makes taking 2.5 mg daily so much easier! Very grateful.
I am always thankful to read your updates Jill. Our family is all together going away to a cottage for a few days. (The Ukrainian family is still living with us. ) Max and Lischa leave mid month to head back to Congo. Sorry that I haven’t been in touch but I think of you often and I read your blogs. (It’s been so busy!) Thinking of you today. I hope everything is well. ❤️
❤️ Birgid He is enough ~
It took me over 2 months to VERY slowky taper off Dex which I took after I developed a brain met and also during chemo. I made a calendar and kept track of the dose I took, then when on the lowest, slowly went to every other day and every third day etc. When I tried to taper to fast I felt miserable. The good news is doing it very slowly worked without much trouble.
Excellent message! I now insist on having my pharmacy (Watson’s) cut my 4mg. Dexamethasone pills in half for me, They come in a shape like a stop sign and cannot easily be lined up in a cutter, so I end up with a lot of crumbs. They do it for free, perhaps because I’m a senior…?
Why keep cutting 4 mg pills in half? Because 2 mg doses are not covered by the government (OHIP?, Drug Formulary?)We’d have to pay full costs.